Viagra and Heartburn: What Should You Know about It?

Heartburn is the feeling of burning behind the sternum, which spreads along the esophagus. It can be accompanied by a feeling of fullness of the stomach, bitterness or acid in the mouth, and get strengthened with tilts and lying down. Heartburn occurs when pelting, or reflux, the contents of the stomach into the esophagus. Aggressive gastric juice irritates the walls of the esophagus, which is manifested by burning.

Viagra and Heartburn

Most often, heartburn occurs in people predisposed to it due to improper diet – eating dry food, on the go, abuse of coffee, strong tea, and drinks with mint. Often the burning sensation behind the sternum arises from the increase in intra-abdominal pressure during excess weight, pregnancy, because of a tightly tight belt or when lifting weights.

Also, heartburn can occur after the intake of Viagra. Find out how to avoid heartburn with Viagra.

Causes of Heartburn

The immediate cause of heartburn, as it was already mentioned, is the weakening of the esophageal sphincter, leading to reflux. Also, the increased content of hydrochloric acid in gastric juice matters. These processes, in turn, are observed in many diseases and physiological states.

Diseases of the gastrointestinal tract:

  • Gastroesophageal reflux disease (abbreviated GERD), associated with insufficiency of the esophageal sphincter. Heartburn occurs usually immediately or 20–30 minutes after eating, often accompanied by a belching.
  • Gastritis with high acidity. The patient feels heartburn 15–30 minutes after eating. Almost always this is accompanied by complaints of pain in the epigastric region.
  • A peptic ulcer. Burning behind the breastbone occurs 15–30 minutes after eating in case of stomach damage and 1.5–2 hours after the process is localized in the duodenum.
  • Cholecystitis and cholelithiasis

Other causes of heartburn include:

  • Dysfunction of diet. Irregular eating, overeating, and eating in a hurry contribute to the weakening of the esophageal sphincter and provokes heartburn.
  • Errors in the diet. Fatty, fried, spicy dishes, fresh pastries, tea, coffee, chocolate – the abuse of such food can cause heartburn even in healthy people.
  • Taking certain medications, in particular NSAIDs, hypotensive drugs can also cause heartburn.
  • Taking Viagra. Heartburn because of Viagra is common since this is one of the side effects of the drug.
  • Unhealthy lifestyle – bad habits (smoking, alcohol abuse), and chronic stress.
  • Pregnancy is one of the possible causes of heartburn in women. Reflux occurs due to increased intra-abdominal pressure. The same mechanism of heartburn is observed with excess weight.
  • Some external factors – tight clothing, lifting weights, and other such circumstances sometimes provoke heartburn in healthy people.

Heartburn with Viagra

Viagra (product page) is one of the most popular drugs that help treat ED. It was a real salvation for many men who have certain problems with erection. It is well-known that Viagra was originally created for the treatment of cardiovascular diseases. Its developers assumed that sildenafil citrate (the active substance of the drug) will increase blood flow to the heart muscle and reduce blood pressure. But such an effect was never achieved. Instead, in men who took this drug at the testing stage, the blood flow in the penis was restored, which led to the appearance of a quality erection.

Heartburn with Viagra

Viagra was the first drug taken for a full recovery of an erection that occurs solely with sexual arousal.

Usually, those taking Viagra wonder how safe it is to take Viagra and if it has side effects. During clinical trials of the drug, it was found that 2.5% of men reported some adverse symptoms after taking the drug. Sometimes taking Viagra can provoke a mild headache, redness of the face, the appearance of heartburn with Viagra, nasal congestion, and color rendition. In this case, Viagra does not affect the visual acuity in any way – it has already been proved.

Viagra is safe to take with almost all drugs, including those used to treat diabetes, dilute the blood, as well as antacids, aspirin, and others. But it is not worth combining it with nitrate drugs used to treat heart diseases – there is a chance to get a sharp drop in blood pressure. Do not experiment with health and don’t take Viagra in combination with other drugs designed to enhance the erection.

How Does Viagra Cause Heartburn?

Indigestion, dyspepsia, and heartburn can be side effects of Viagra. And if you’re already suffering from heartburn, taking Viagra can only make it worse.

Why do I get heartburn with Viagra?

Viagra leads to the fact that smooth muscles in the penis relax, allowing the blood flow to cause an erection. But the drug also relaxes other smooth muscles in the body, including the sphincter that closes your stomach from the esophagus. This leads to the fact that the stomach acid goes up the wrong way.

How to avoid heartburn with Viagra?

To prevent heartburn, you can take an antacid before or with Viagra. Also, some say that drinking a lot of water reduces or eliminates the heartburn. When using the drug, it’s also recommended to limit the intake of alcohol as it relaxes the esophageal sphincter, making the problem worse. You can also try having sex standing up.